Virginia, 2010

Damaging Wind in Virginia, May 2, 2010

May 2, 2010 · NWS RNK · 1 event in 1 county or zone

A rain shower grew in intensity as it progressed northeast across Pulaski County. Winds from the shower caused small branches to come down countywide, but one tree was blown down by the winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A rain shower grew in intensity as it progressed northeast across Pulaski County. Winds from the shower caused small branches to come down countywide, but one tree was blown down by the winds. The tree fell onto power lines and resulted in a power outage that affected over 1000 customers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 2, 12:35 AM EST, 10 minutes earlier.

Area forecast discussion, May 2, 12:35 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
135 AM EDT SUN MAY 2 2010

.SYNOPSIS...
HIGH PRESSURE CENTERED OFF THE SOUTHEAST U.S. COAST WILL BRING
INCREASING MOISTURE TO THE AREA OVERNIGHT AND SUNDAY. SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED...THE BEST COVERAGE
OCCURRING SUNDAY NIGHT INTO MONDAY AS A COLD FRONT MOVES SLOWLY
THROUGH THE AREA. HIGH PRESSURE WILL RETURN FOR THE MIDDLE OF NEXT
WEEK TUESDAY.

&&

.NEAR TERM /THROUGH TODAY/...
ADJUSTED POPS TONIGHT ACCORDING TO CURRENT RADAR AND MODEL
TRENDS. SIMILAR TO WRFARW-RNK FOR POPS AND CONVECTION...DECIDED TO
PLAY HIGHEST POPS IN THE NORTHWEST TONIGHT CLOSEST TO SFC TROF.
DECREASED POPS IN THE EAST AS CONVECTION NEVER DEVELOPED THIS
EVENING. AN AREA OF SHOWERS AND A FEW THUNDERSTORMS WILL MOVE EAST
INTO THE WESTERN MOUNTAINS. WITH CLOUD COVER AND SOUTHWEST FLOW
WILL KEEP OVERNIGHT LOWS MILD WITH READINGS FROM AROUND 60 DEGREES
TO THE MID 60S IN THE SOUTHEAST. WARM MOIST SOUTHWEST FLOW
CONTINUES SUNDAY AHEAD OF THE COLD FRONT. WITH PWATS 1 TO 2
INCHES...ANY THUNDERSTORM THAT DEVELOP COULD CONTAIN HEAVY RAINS.
SPC HAS PLACED A SLIGHT RISK FOR SEVERE STORMS SUNDAY IN THE
WESTERN MOUNTAINS. IT WILL BE A VERY WARM AND HUMID DAY WITH HIGHS
FROM MID 80S IN THE NORTHWEST TO THE LOWER 90S IN THE SOUTHEAST.

.PREVIOUS DISCUSSION...
CONVERGENCE OVER THE MOUNTAINS WILL BE FOCUS FOR ISOLATED TO
SCATTERED SHRA/TSRA THIS EVENING. BEST LIFT AND INSTABILITY WILL
BE OVER THE MTNS OF NC...STEERING WINDS SW-NE...SO ANY ACTIVITY
THAT DEVELOPS SHOULD MOVE INTO THE NEW RIVER VALLEY. MODELS HINT
THAT ACTIVITY MAY PERSIST INTO THE OVERNIGHT...SO MAINTAINED AT
LEAST SLGT CHC THREAT AFTER MIDNIGHT...WITH MAIN FOCUS OVER THE
SOUTHWESTERN CWA WHERE THE MOISTURE IS DEEPEST AND CONVERGENCE IS
GREATEST.

DEWPOINTS HAVE RISEN CONSIDERABLY OVER THE LAST 12 HOURS...AND
WITH READINGS NOW INTO THE L-M60S...AND SUSTAINED BY STRONG MOIST
SOUTHWEST FLOW...WILL NOW PROVIDE A BASE THAT SFC TEMPS WILL NOT
FALL BELOW TONIGHT. AS SUCH...LOOK FOR A MILD EVENING AND
OVERNIGHT WITH TEMPERATURES REMAINING ABOVE 60. BLF WILL LIKELY
SET A HIGH MINIMUM TEMPERATURE FOR THIS DATE...REMAINING ABOVE 61
DEGREES WHICH LAST OCCURRED IN 1962.

ON SUNDAY...STRONG MOIST SOUTHWEST FLOW CONTINUES. DEWPOINTS IN
THE 60S COULD MAKE IT FEEL STICKY...BUT THE HIGHER MOISTURE
CONTENT WILL BE OFFSET BY A STIFF SOUTHWEST BREEZE. THE GRADIENT
BETWEEN THE SOUTHEAST CONUS HIGH AND THE APPROACHING MIDWEST COLD
FRONT IS FORECAST TO TIGHTEN. 85H WINDS ARE FORECAST NEAR 50
KTS...AND WITH MIX DOWN WILL RESULT IN SOME STRONG SURFACE WIND
GUSTS (30-35 MPH) FOR THE LATE MORNING AND INTO THE AFTERNOON. IN
OTHER WORDS YOU MAY NEED TO NAIL DOWN YOUR PICNIC CLOTH IF YOU
PLAN ON A SUNDAY AFTERNOON COOKOUT.

TO GO ALONG WITH THE INCREASE IN DEWPOINTS...PWATS ARE FORECAST
TO CONTINUE THE TREND UPWARD...THE NAM SUGGESTING A RANGE OF 1.5
TO AS MUCH AS 2.0 INCHES. THIS SURGE IN PRECIPITABLE WATER
SUGGESTS ANY STORM THAT DEVELOPS SUNDAY AND AHEAD OF THE FRONT
SUNDAY NIGHT WILL CONTAIN HEAVY DOWNPOURS. THREAT FOR STORMS
SUNDAY WILL BE PRIMARILY LIMITED TO THE MOUNTAINS WHERE OROGRAPHIC
FORCING WILL BE THE GREATEST. ACTIVITY STILL LOOKS TO BE SCATTERED
IN NATURE UNTIL ARRIVAL OF SURFACE FRONT SUNDAY NIGHT TO FOCUS
ACTIVITY INTO A MORE UNIFORM COVERAGE. TEMPERATURES SUNDAY WILL BE
QUITE MILD. 85H TEMPS OF +16 TO +19 DEG C SUPPORT SURFACE TEMPS IN
THE 80S F. SOME OF THE MOS GUIDANCE SUGGEST LOCATIONS EAST OF THE
BLUE RIDGE MAY ECLIPSE 90...BUT CURRENT THINKING IS THERE WILL BE
ENOUGH CLOUD COVER AND MOISTURE AROUND TO OFFSET THESE WARMER
TEMPTATIONS.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
MODELS IN PRETTY GOOD AGREEMENT BRINGING THE FRONTAL BOUNDARY RIGHT
UP TO THE EDGE OF THE WESTERN SLOPES BY MONDAY MORNING..WITH THE NAM
SHOWING A BIT OF A WAVE AND WEAK SFC LOW PRESSURE CENTER IN WV BY
12Z MONDAY...WHICH WOULD ACT TO SLOW DOWN EASTWARD PROGRESSION OF
FRONTAL SCALE FORCING AND HEAVIER PRECIP INTO THE WRN CWA UNTIL
EARLY MORNING. OTHER GUIDANCE...INCL SREF...SUGGESTS VERY HIGH POPS
FOR WRN SLOPES BY MIDNIGHT WITH NO CLEAR WAVE ON FRONT...AND EVEN IF
THE FRONTAL BOUNDARY DOES SLOW DOWN A NOTCH...CONVECTION OUT
AHEAD OF FRONT LIKELY TO REACH THOSE AREAS DURING THE EVENING. WENT
WITH LIKELY POPS IN FAR WEST BEFORE MIDNIGHT AND CATEGORICAL AFTER
MIDNIGHT EARLY MONDAY MORNING...BUT ONLY SLIGHT CHC FAR EAST THROUGH
6AM. CONCERN FOR POTENTIALLY HEAVY RAIN AND TRAINING WITH SLOW MOVING
BOUNDARY...BUT MUCH WILL DEPEND ON REGENERATION POTENTIAL OF DEEP
CONVECTION FROM UPSTREAM OVER SRN APPALACHIANS.  AT THIS POINT WITH
VERY STRONG SW 850 JET...THIS POTENTIAL LOOKS GOOD. TOO EARLY FOR
FLASH FLOOD WATCH...BUT THIS NEEDS TO BE MONITORED CAREFULLY OVER
NEXT 24 HRS. MODERATE RAIN RATES INCLUDED IN GRIDS FOR NOW.

ANOTHER CONCERN FOR MONDAY IS VERY STRONG WIND SHEAR.  INSTABILITY
VERY MARGINAL WITH LACK OF INSOLATION...AND REALLY NO MID LEVEL DRY
AIR FOR HIGH WIND THREAT...SO MAY BE A SCENARIO WHERE ANY UPDRAFTS
THAT ARE ABLE TO DEVELOP WILL QUICKLY ROTATE. FEELING NOW IS THAT BY
MAX HEATING TIME MONDAY THE BOUNDARY MAY BE IN FAR SOUTHEAST PORTION
OF CWA AND SOMEWHAT WASHED OUT. BETTER MID LEVEL WINDS ALSO SHIFT
QUICKLY TO NORTHEAST BY LATE IN THE DAY SO WILL BE LOSING BEST SHEAR
BY AFTERNOON AS WELL...SO TIMING MAY NOT BE IDEAL.  STILL...THE
COMBINATION OF VERY STRONG SHEAR AND AT LEAST WEAK INSTABILITY AND
FRONTAL FORCING MAY COMBINE AT SOME POINT...BETWEEN OVERNIGHT SUNDAY
NIGHT AND MIDDAY MONDAY...TO WATCH FOR A THREAT OF ISOLATED
TORNADOES AS WELL AS THE FLASH FLOOD POTENTIAL.

FRONT EXPECTED TO MOVE QUICKLY THROUGH MONDAY EVENING INTO
OVERNIGHT...MAYBE SOME LINGERING SHOWERS FAR SOUTHEAST OVERNIGHT.
COOLER MINS TUES MORNING AS SIGNIFICANT DRYING BEGINS THROUGH
TUESDAY...WITH DEW PTS BACK INTO 40S MOST LOCATIONS. NOT
SIGNIFICANTLY COOLER FOR HIGHS TUES COMPARED TO MONDAY SINCE THERE
SHOULD BE A GOOD PERIOD OF SUNSHINE UNDER PARTLY CLOUDY SKIES...EVEN
THOUGH 850 TEMPS ARE 3-4 DEG C COOLER. WENT WITH A CONSENSUS OF
GUIDANCE ON TEMPS...WHICH IS WITHIN DEG OR TWO OF PREVIOUS
FORECAST...SO NO REAL CHANGES THERE. MAYBE BIGGEST CHANGE WAS A
LITTLE MILDER FOR MINS MONDAY MORNING.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
SOME DIFFERENCES IN MODELS SOLUTIONS REGARDING WEAKENING ENERGY IN
SOUTHERN STREAM LIFTING NORTHEAST ACROSS SOUTHERN APPALACHIANS
THROUGH WED. 00Z ECMWF SLOWER...STRONGER...AND FURTHER NORTH WITH
MOISTURE GIVEN A NOTICEABLE REFLECTION AT 850MB AND EASTERLY FLOW
INTO BLUE RIDGE ON WED. 00Z AND 12Z GFS WEAKER...FASTER...AND
MOISTURE SUPPRESSED WELL TO THE SOUTH KEEPING A DRY WESTERLY FLOW
ACROSS THE AREA. 00Z GFS ENSEMBLES SUGGEST AT LEAST A FEW SOLUTIONS
SUPPORT ECMWF IDEA. THEREFORE HAVE DECIDED TO GO WITH A SLIGHT CHC
POP ACROSS THE SOUTH FOR TUES NIGHT INTO WED...BEFORE GOING
COMPLETELY DRY BEHIND THIS WAVE FOR THURS. MEDIUM RANGE MODELS ARE
IN GOOD AGREEMENT THAT NEXT COLD FRONT WILL BE APPROACHING FROM THE
WEST BY LATE FRIDAY...BUT THERE ARE SOME MINOR TIMING
DIFFERENCES...AND GFS IS ESPECIALLY DEEP WITH A NEGATIVE TILT TROF
AND WITH A STRONG JET ON SOUTH SIDE OF TROF IS A BIT FASTER WITH
FRONTAL PASSAGE.  HAVE CHC POPS IN WEST FOR FRIDAY AND ENTIRE CWA
FRIDAY NIGHT. QSTN IS HOW QUICKLY WILL FRONT PUSH THROUGH BY EARLY
SATURDAY FOR ANY LINGERING SHOWERS. FOR NOW...GOING WITH SLIGHT CHC
ENTIRE CWA WHICH IS A LITTLE BELOW CLIMATOLOGY...EXPECTING THE FRONT
WILL PROBABLY PUSH EAST FASTER.

TEMPS GENERALLY REMAIN WELL ABOVE NORMAL THROUGH THE
PERIOD...DROPPING BACK DOWN TO NEAR NORMAL BEHIND THE FRONT BY
SATURDAY.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
SHOWERS MOVG THRU SW VA AND SRN WV AT THIS TIME WILL BRING PERIODS
OF MVFR/POSSIBLE IFR TO BLF...LWB AND ROA NEXT FEW HOURS. ISOLATED
THUNDER STILL POSSIBLE...BUT LOOKS LIKE VERY LOW CHC FOR THAT AT
ANY AIRPORT. STRATUS STREAMING NORTHWARD INTO THE PIEDMONT IS
EXPECTED TO BRING MVFR/POSSIBLE IFR CONDITIONS TO ROA...LYH AND
DAN BEFORE 12Z. WITH SOME CLEARING AFTER THESE PASSING
SHOWERS...BLF AND LWB MAY ALSO DROP BACK DOWN TO MVFR/POSSIBLE IFR
BEFORE 12Z...BUT I HAVE ONLY INCLUDED IT IN LWB FOR NOW. CIGS WILL
BE LIFTING SUNDAY MORNING AS STRONG SW WINDS MIX TO THE SFC. THE
SW WINDS WILL INCREASE TO AROUND 15 KNOTS ALL AIRPORTS...WITH
GUSTS TO NEAR 30 KNOTS POSSIBLE. SHOWERS AND THUNDERSTORMS RETURN
TO THE MTNS BY 00Z MONDAY...AND THEN MOVE SLOWLY EASTWARD.

BEYOND THE 24 HR TAF PERIOD...DETERIORATING FLIGHT CONDITIONS CAN
BE EXPECTED...WITH IFR OR MVFR CONDITIONS LIKELY AT ALL SITES.
THERE IS ALSO A GOOD CHC FOR TSTMS AT SOME POINT MONDAY...AND VERY
HEAVY DOWNPOURS. A COLD FRONT WILL CROSS THE AREA MONDAY....AND
CLEAR THE AREA BY MONDAY NIGHT...WITH CLEARING AND A RETURN TO
VFR CONDITIONS FOR TUESDAY AND WEDNESDAY.

&&

.CLIMATE...
RECORD HIGHS SATURDAY...MAY 1ST

ROANOKE...94 SET IN 1942
LYNCHBURG...94 SET IN 1942
DANVILLE...91 SET IN 1962
BLACKSBURG...86 SET IN 2007
BLUEFIELD...86 SET IN 2007

RECORD HIGH MINIMUM TEMPERATURES FOR SATURDAY...
ROANOKE...62 SET IN 1951
LYNCHBURG...63 SET IN 1911
DANVILLE...65 SET IN 1989
BLACKSBURG...58 SET IN 2009
BLUEFIELD...61 SET IN 1962

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KK/PM
NEAR TERM...KK/PM
SHORT TERM...SK
LONG TERM...SK
AVIATION...JJ/KK
CLIMATE...
Hazardous weather outlook, May 1, 3:14 PM EST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT SAT MAY 1 2010

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-022015-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
414 PM EDT SAT MAY 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TONIGHT AND SUNDAY.

THUNDERSTORMS OUT AHEAD OF A COLD FRONT MAY MOVE INTO THE WESTERN
SLOPES OF THE APPALACHIANS LATE SUNDAY AFTERNOON AND INTO THE EVENING.
SOME OF THESE STORMS MAY BE SEVERE...WITH DAMAGING WINDS THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY.

STRONG...POSSIBLE SEVERE THUNDERSTORMS MAY CONTINUE THROUGH THE
EVENING AND OVERNIGHT HOURS SUNDAY NIGHT AND INTO EARLY MONDAY
MORNING. DAMAGING WINDS WILL BE THE MAIN THREAT...HOWEVER ISOLATED
TORNADOES CAN NOT BE RULED OUT EITHER. IN ADDITION...SOME OF THE
STORMS MAY PRODUCE VERY HEAVY RAINFALL AND MAY LINE UP OVER THE
SAME AREAS FOR A NUMBER OF HOURS...RESULTING IN A THREAT FOR
LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-022015-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
414 PM EDT SAT MAY 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT AND SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A COLD FRONTAL PASSAGE ON
MONDAY COULD BE STRONG TO SEVERE AT TIMES...WITH DAMAGING WINDS
THE MAIN THREAT. HOWEVER ISOLATED TORNADOES CAN NOT BE RULED OUT EITHER.
SOME STORMS COULD ALSO PRODUCE VERY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 1, 8:41 PM EST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
941 PM EDT SAT MAY 1 2010

WVZ045-020230-
GREENBRIER WV-
941 PM EDT SAT MAY 1 2010

...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...

AT 936 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF BABCOCK STATE PARK...MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND HEAVY RAIN ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR RAINELLE AROUND 945 PM...RUPERT AROUND 955
PM...ANJEAN AROUND 1000 PM...DUO AROUND 1005 PM...WILLIAMSBURG AROUND
1010 PM AND TROUT AROUND 1015 PM.

LAT...LON 3793 8035 3783 8074 3786 8079 3788 8077
      3794 8081 3796 8081 3798 8078 3802 8079
      3814 8045

EXPERIMENTAL

MC
Special weather statement, May 1, 8:55 PM EST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
955 PM EDT SAT MAY 1 2010

WVZ042>044-020245-
MERCER WV-MONROE WV-SUMMERS WV-
955 PM EDT SAT MAY 1 2010

...A STRONG THUNDERSTORM WILL AFFECT MERCER...MONROE AND SUMMERS
COUNTIES...

AT 953 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF MATOAKA...MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR MONTCALM AROUND 1000 PM...MATOAKA...
WENONAH...AND SANDLICK AROUND 1005 PM...KEGLEY...AND PRINCETON AROUND
1015 PM...SPANISHBURG...CAMP CREEK...AND CAMP CREEK STATE PARK AROUND
1020 PM AND ATHENS AROUND 1025 PM.

LAT...LON 3741 8132 3742 8129 3745 8130 3751 8125
      3762 8083 3738 8075 3739 8080 3742 8080
      3743 8084 3739 8088 3737 8087 3731 8133
      3734 8136

EXPERIMENTAL

MC
Special weather statement, May 1, 9:43 PM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1043 PM EDT SAT MAY 1 2010

VAZ007-010-WVZ042-020345-
BLAND VA-MERCER WV-TAZEWELL VA-
1043 PM EDT SAT MAY 1 2010

...STRONG THUNDERSTORMS WILL AFFECT BLAND...MERCER AND TAZEWELL
COUNTIES...

AT 1039 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES
SOUTH OF WELCH TO 9 MILES NORTHEAST OF RICHLANDS...MOVING EAST AT 35
MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR COALDALE AROUND 1100 PM...PINNACLE ROCK
STATE PARK AROUND 1115 PM AND PRINCETON AROUND 1130 PM.

LAT...LON 3724 8171 3721 8167 3721 8154 3726 8149
      3729 8140 3740 8132 3744 8095 3729 8099
      3728 8100 3726 8099 3714 8102 3714 8173

EXPERIMENTAL

DS
Special weather statement, May 2, 12:29 AM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
129 AM EDT SUN MAY 2 2010

VAZ011>014-018-WVZ044-020600-
CRAIG VA-GILES VA-MONROE WV-MONTGOMERY VA-PULASKI VA-WYTHE VA-
129 AM EDT SUN MAY 2 2010

...SHOWERS WITH HEAVY RAIN WILL AFFECT CRAIG...GILES...MONROE...
MONTGOMERY...PULASKI AND WYTHE COUNTIES...

AT 125 AM EDT...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM 8
MILES NORTH OF PETERSTOWN TO PEARISBURG TO MAX MEADOWS...MOVING EAST
AT 35 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN
WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE SHOWERS WILL BE NEAR MC COY AROUND 130 AM...GAP MILLS AROUND
145 AM AND CHRISTIANSBURG AROUND 200 AM.

LAT...LON 3763 8035 3737 8027 3702 8043 3702 8045
      3698 8049 3701 8052 3697 8054 3689 8098
      3729 8079 3748 8083 3755 8078

EXPERIMENTAL

DS

The radar

The Roanoke radar (KFCX), 35 km away, was scanning. The volume nearest the first event began at 05:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
May 2, 12:45 AM EST
Where
Pulaski County, 1.65 mi E of Dublin Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.130, -80.650

A large tree was blown down onto a power line. Roughly 1000 customers were without power. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232841.